By AMERICAN HEART ASSOCIATION NEWS
Patients with persistent atrial fibrillation who are successfully treated with ablation may no longer need blood thinners, a new study shows.
Nearly 3 million Americans deal with atrial fibrillation, or AFib — a quivering or irregular heartbeat that can cause complications like blood clots, stroke and heart failure.
Catheter ablation, which destroys a small area of heart tissue that’s causing the problematic beats, is recommended for high-risk patients. Patients typically continue to take blood thinners, regardless of whether the ablation procedure was effective. But researchers wanted to find out whether the drugs are actually needed.
Researchers from the Perelman School of Medicine at the University of Pennsylvania evaluated 400 people with uninterrupted AFib lasting more than one year who underwent one or more ablations. They looked at the patterns of blood thinner use based on AFib recurrences and the likelihood of having a stroke or major bleeds after the procedure.
After three years, 172 patients were free of AFib recurrence, 161 were “transformed” to sudden AFib and 67 remained in persistent AFib. In that time, 207 had discontinued blood thinners at some point, and 174 remained off blood thinners at their last follow-up. Those who no longer experienced AFib after their last ablation were more likely to have been taken off blood thinners compared to those whose condition changed to sudden AFib or those who remained in persistent AFib.
“This data shows that in certain patients … who no longer have recurring AF following catheter ablation as confirmed by routine monitoring and daily pulse checks, anticoagulation may be safely discontinued to minimize the risk for major bleeding,” the study’s senior author, David Callans, M.D., associate director of electrophysiology for the University of Pennsylvania Health System, said in a news release.
Patients with recurring AFib or those at high risk for persistent AFib face a higher stroke risk. At the same time, those who stay on blood thinners long-term, even after successful ablation, have an increased risk of intracranial hemorrhage, gastrointestinal bleeding and internal bleeding and bruising after falls, researchers said.
The study was presented Friday at the American College of Cardiology 66th Annual Scientific Session.